Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

June 28, 20134 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 28, 2013, 9:07 PM CDT for 4 counties in Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2013, 9:07 PM CDT (02:07 UTC)
Expired
Jun 28, 2013, 10:00 PM CDT
In force
53 min
Issued by
NWS Twin Cities, MN

Counties Freeborn County, MN, Rice County, MN, Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 105 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WWUS83 KMPX 290207
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 PM CDT FRI JUN 28 2013

MNZ076-077-084-085-093-290300-
FREEBORN-LE SUEUR-RICE-STEELE-WASECA-
907 PM CDT FRI JUN 28 2013

...STRONG THUNDERSTORMS MOVING INTO FREEBORN...LE SUEUR...RICE... 
STEELE AND WASECA COUNTIES THROUGH 1000 PM CDT...

AT 900 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A BROKEN LINE OF 
STRONG THUNDERSTORMS EXTENDING FROM FARIBAULT TO 11 MILES SOUTHEAST 
OF LE CENTER. THESE STORMS WERE MOVING SOUTH AT 50 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  FARIBAULT.
  MEDFORD.
  WASECA.
  OWATONNA.
  STEELE CENTER.
  NEW RICHLAND.
  CLARKS GROVE.
  ALBERT LEA.
  MUCH OF INTERSTATE 35 BETWEEN FARIBAULT AND ALBERT LEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4431 9366 4437 9319 4395 9303 4350 9304
      4349 9305 4350 9365
TIME...MOT...LOC 0204Z 341DEG 42KT 4427 9329 4425 9354

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 8:04 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 28, 8:04 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
804 PM CDT FRI JUN 28 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 248 PM CDT FRI JUN 28 2013

UPPER TROUGH MAKING SLOW PROGRESS TO THE WEST/SOUTHWEST TONIGHT.
THIS WILL SPREAD SOME SHOWERS/ISOLATED THUNDER OVER AREA.  THE
THUNDER SHOULD COME TO AN END AROUND 02Z...AND WILL BEGIN THE THREAT
AGAIN AFTER 16Z SATURDAY. EXPECT CLOUDS TO LINGER WITH THE TROUGH
OVERNIGHT.

INSTABILITY PROGGED TO INCREASE AGAIN INTO THE AFTERNOON...WITH
SURFACE BASED CAPE MAXIMIZING AROUND 1200 J/KG.  THERE APPEARS TO BE
A VORT LOBE ROTATING SOUTHWEST ON THE BACK EDGE OF THE UPPER LOW
SATURDAY AFTERNOON.  THE NAM IS FASTER WITH THIS FEATURE AND DRIVES
THE SURFACE TROUGH FARTHER WEST INTO WESTERN MN IN THE AFTERNOON.
BOTH DETERMINISTIC MODELS(NAM AND GFS) SHOW SOME POTENTIAL OF
NST(NON SUPERCELL TORNADO) DEVELOPMENT IN THE VICINITY OF THE
BOUNDARY IN THE AFTERNOON.  THE NAM APPEARS TO BE THE STRONGEST IN
ABOUT A 30 MILE WIDE BAND FROM NEAR LONG PRAIRIE...WILLMAR AND
REDWOOD FALLS BY 00Z SUNDAY.  HAVE TO KEEP AN EYE ON THIS SATURDAY
AFTERNOON. WILL INCREASE POPS AGAIN TO LIKELY IN THE SOUTHWEST AS
THIS FEATURE MOVES ACROSS.  GREATER INSTABILITY WILL BE DETERMINED
BY AMOUNT OF HEATING.  APPEARS CLOUDS WILL BEGIN TO THIS OUT TO THE
NORTHEAST DURING THE AFTERNOON...BUT HEATING MAY BE LIMITED TO THE
WEST.  EXPECT AFTERNOON HIGHS TO REMAIN IN THE 70S.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 248 PM CDT FRI JUN 28 2013

SATURDAY NIGHT THROUGH MONDAY WILL BE QUIET WEATHER-WISE AS SURFACE
HIGH PRESSURE BUILDS INTO THE REGION...AND IS ACCOMPANIED BY SUNNY
SKIES...LIGHT WINDS...AND DECREASING HUMIDITY.  MILD HIGH
TEMPERATURES IN THE UPPER 70S TO LOWER 80S ARE EXPECTED...WITH LOWS
IN THE 50S.

ON TUESDAY AND WEDNESDAY THERE WILL BE LITTLE CHANGE IN THE
TEMPERATURE REGIME...ALTHOUGH A DRY FORECAST BECOMES LESS OF A
GIVEN...AS THE PREVAILING LARGE SCALE PATTERN BEGINS TO CHANGE. THIS
TRANSITIONAL PERIOD IS FORECAST TO INCLUDE THE RETROGRADING OF AN
EASTERN CONUS TROUGH INTO THE CENTRAL CONUS AS THE WESTERN ATLANTIC
RIDGE BUILDS. ADDITIONALLY...AS THE WESTERN CONUS RIDGE
BREAKS DOWN...NORTHERN STREAM SHORTWAVE ENERGY ON ITS EASTERN
PERIPHERY MAY STREAM INTO THE NORTHERN PLAINS/UPPER MIDWEST. THE
MODELS ARE THEN INDICATING EVENTUAL FORMATION OF A MODEST REX
BLOCK PATTERN. AS IS TO BE EXPECTED IN THIS TYPE OF A
TRANSITIONAL PERIOD...THERE ARE NOTABLE DIFFERENCES BETWEEN THE
DETERMINISTIC MODEL SOLUTIONS...WHICH MEANS THE DIFFERENCE BETWEEN
PROLONGED 20-30 POPS FROM WEDNESDAY THROUGH FRIDAY AND A
COMPLETELY PRECIPITATION-FREE INDEPENDENCE HOLIDAY WEEKEND. HAVE
LEANED TOWARD THE ENSEMBLE SOLUTION...AND WAS THEREFORE NOT
CONFIDENT TO GO WITH A TOTALLY DRY FORECAST. HAVE MAINTAINED 20
POPS ON WEDNESDAY/THURSDAY/FRIDAY...AND WILL REFINE AS
DETERMINISTIC AGREEMENT IMPROVES. IT WOULD NOT BE A TOTAL
WASHOUT...MORE LIKE WIDELY SCATTERED ACTIVITY /LARGELY DIURNALLY
DRIVEN/.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 730 PM CDT FRI JUN 28 2013

SCATTERED SHOWERS AND ISOLATED T-STORMS TRACKING SOUTH PER
DOPPLER 0.5 DEGREE REFLECTIVITY RETURNS. CONVECTIVE ACTIVITY
FUNNELLING FAIRLY ROBUST WIND GUSTS TO GROUND LEVEL AT SEVERAL
LOCATIONS. KSTC REPORTED 37KT GUST AT 00Z WITH A PASSING SHOWER.
THIS TYPE OF GUSTINESS ADVERTISED AT KMSP...KRNH AND KSTC UNTIL
02Z. LOOK FOR SCT CONVECTION TO DECREASE IN INTENSITY AND COVERAGE
BY 03Z MOST LOCALES...AS DAYTIME HEATING SUBSIDES. USED
COMBINATION OF GFS40 305K ISENTROPIC ANALY...AND THETA-E ADVECTION
TO FORMULATE NEXT WAVE OF MAINLY SHOWER ACTIVITY OVER MOST TAF
SITES BETWEEN 06-10Z TIME FRAME. STRATO CU ORBITTING FORMING 50H
LOW OVER NE WI...WILL CONTINUE TO FUNNEL INTO REGION FROM
NORTHERN MN/WI. VFR CIGS WILL SLOWLY SUBSIDE TO MVFR CONDTIONS
BETWEEN 06Z AND 09Z MOST TAF SITES...THEN RETURN TO VFR LEVELS
BY 16 OR 17Z. 50H LOW WILL RETROGRADE SW INTO SOUTHWEST WI BY
SAT/18Z EFFECTIVELY SQUELCHING MOST OF NEW SCT SHOWERS/ISOLATED
T-STORMS OVER MUCH OF THE REGION BY EARLY AFTN...SAVE KRWF AND
KAXN. VFR VSBYS ANTICIPATED ALL SITES THROUGH MUCH OF TAF PERIOD
...OUTSIDE STRONGEST CONVECTION.

KMSP...

/OUTLOOK FOR KMSP/

SHORT TERM GUSTINESS ASSCOCIATED WITH PASSING SHOWERS WILL END
OVER KMSP BY 02Z TIME PERIOD. VCSH WILL BE THE RULE THRO

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...AJZ
Hazardous weather outlook, Jun 28, 1:07 PM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT FRI JUN 28 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
107 PM CDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY
TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE FOR THUNDERSTORMS CONTINUES ON SATURDAY WITH ANOTHER
CHANCE NEXT WEDNESDAY AND THURSDAY. THE THREAT FOR SEVERE WEATHER
IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 28, 8:05 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 PM CDT FRI JUN 28 2013

MNZ059>062-066>070-075>078-083-084-290200-
ANOKA-BLUE EARTH-CARVER-DAKOTA-GOODHUE-HENNEPIN-LE
SUEUR-MCLEOD-NICOLLET-RAMSEY-RICE-SCOTT-SIBLEY-WASECA-WRIGHT-
805 PM CDT FRI JUN 28 2013

AT 759 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES WEST OF EXCELSIOR. THIS STORM WAS MOVING SOUTH
AT 45 MPH. ANOTHER THUNDERSTORM JUST NORTH OF NORTHFIELD...DUNDAS
AND BRIDGEWATER IS ALSO MOVING SOUTH AT 45 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ORONO.
  MINNETRISTA.
  VICTORIA.
  CARVER.
  MARYSTOWN.
  JORDAN.
  NORTHFIELD.
  DUNDAS.
  BRIDGEWATER.

LAT...LON 4428 9292 4416 9395 4502 9402 4512 9322
TIME...MOT...LOC 0102Z 345DEG 45KT 4494 9373
Special weather statement, Jun 28, 9:07 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 PM CDT FRI JUN 28 2013

MNZ076-077-084-085-093-290300-
FREEBORN-LE SUEUR-RICE-STEELE-WASECA-
907 PM CDT FRI JUN 28 2013

...STRONG THUNDERSTORMS MOVING INTO FREEBORN...LE SUEUR...RICE...
STEELE AND WASECA COUNTIES THROUGH 1000 PM CDT...

AT 900 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A BROKEN LINE OF
STRONG THUNDERSTORMS EXTENDING FROM FARIBAULT TO 11 MILES SOUTHEAST
OF LE CENTER. THESE STORMS WERE MOVING SOUTH AT 50 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  FARIBAULT.
  MEDFORD.
  WASECA.
  OWATONNA.
  STEELE CENTER.
  NEW RICHLAND.
  CLARKS GROVE.
  ALBERT LEA.
  MUCH OF INTERSTATE 35 BETWEEN FARIBAULT AND ALBERT LEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4431 9366 4437 9319 4395 9303 4350 9304
      4349 9305 4350 9365
TIME...MOT...LOC 0204Z 341DEG 42KT 4427 9329 4425 9354

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:05 PM CDTSpecial Weather StatementMPXCarver, Dakota, Hennepin, Le Sueur, Rice, Scott55 min

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.